My father is 60 years old. He is having a psychological problem of bipolar disorder as termed by his doctor. For the last fifteen days, he is feeling restless all day long. He gets relief when he sleeps. So all the day he sleeps or just layover. He is depressed and does not talk much. He is also diabetic and having high blood pressure but both are under control. His current medication are as follows:
Lamex OD 50 one tablet at night.
Rexipra 10 one tablet day and night.
Zona 0.25 two tablets three times a day.
Dimax OD 250 one tablet at night.
Along with regular medicines of diabetes and hypertension. These medicines are on for last 15 days, but he is not getting relief from restlessness. Please advise.
Welcome to icliniq.com.
The first thing I like to tell you that as per my knowledge there is no Dimax 250 mg and Lamex 50 mg. I am assuming that Dimax in query stands for Diamox (Acetazolamide) 250 mg and Lamex 50 mg stands for Lamex (Levofloxacin) 500 mg.
The problem you described is very much inadequate to make any conclusion, but I will try my best to map out the problem for your father.
Feeling restless, feeling depressed and not talking much are indicative of depression. It can be labeled as a bipolar disorder if he has an episode of irritable or elevated mood, decreased need for sleep, over talkativeness, pressure of speech and expansive behavior in the past lasting for at least four days in a single stretch. If he had features of both these things described above at the same time then there is also a possibility of bipolar disorder.
I would like to inform you that a pure psychological kind of bipolar disorder is very rare after the age of 50. If his first problem started after 50 years of age then the possibility of organic bipolar disorder is very high when compared to psychological bipolar disorder.
The other possibility in his case is delirium. This is a kind of confusional state in which patient has difficulty identifying family members, name and detail of place where they are placed along with disorientation to time leading to the reversal of sleep-wake cycle (sleep in day and remain awake in the night). Many patients with delirium also reports the presence of objects that are not visible to others. The cause of delirium in your father may be preexisting diabetes and hypertension, medication, overt infection or electrolyte disturbance.
The third possibility is of stroke as he is having multiple risk factors including age, hypertension and diabetes. At this stage, I have a few suggestions for you.
1. Stop the Zona from today itself.
2. Get his electrolyte done including serum sodium, chloride, magnesium and potassium. If any abnormality found report back with details.
3. If CT scan or MRI not done till date this is high time to get it done. If already done please send the report along with the next query.
4, Do the blood sugar monitoring every four hours.
At this moment he needs detailed evaluation along with proper history. For the same, you need to present the other data so a firm conclusion can be made and future management of patient can be decided.
Was this answer helpful?|
Query: Hello doctor, I have been diagnosed with bipolar disorder two years back. Another doctor changed the diagnosis to light bipolar. The last one told me it is just depression and anxiety. I had mood stabilizers, antidepressants, and Modafinil tablets. Due to an overdose, I gained a lot of weight. So, ... Read Full »
Ask your health query to a doctor online?Ask a Psychiatrist Now